Severe post-treatment leukopenia associated with the development of encephalopathy following ifosfamide infusion

    loading  Checking for direct PDF access through Ovid

Abstract

Ifosfamide has been shown to be associated with encephalopathy in 10–40% of patients. Although it is a well-documented toxicity associated with ifosfamide therapy, an anecdotal upsurge in its occurrence at our institution prompted us to review ifosfamide usage. A 1-year single-center retrospective study was performed to assess the incidence of and potential risk factors for ifosfamide-induced encephalopathy (IIE). A total of 28 inpatients received ifosfamide-based chemotherapy over 47 separate treatment sessions. During those treatment sessions, seven cases of IIE (14.9%) were observed, which presented a significant increase compared with historical data from our institution (≤3.3%). On the basis of these data, we switched from the ifosfamide product made from Sicor’s liquid formulation for injection to that made from a different manufacturer’s powder formulation for injection in 2010. Since this switch in the ifosfamide formulation was made, we have observed a reduction in the rate and severity of IIE at our institution. It is noteworthy that the infusions associated with encephalopathy showed a significantly higher degree of post-treatment leukopenia compared with those that did not. In the absence of chromatography analysis and/or potency analysis, we could not definitely attribute the high rate of IIE observed in our study to the liquid ifosfamide formulation; nevertheless, practitioners should be more vigilant about unexpected rates of chemotherapy adverse events when switching to a different manufacturer’s product. We have also observed an association between severe post-treatment leukopenia and the development of IIE, which has not been reported previously.

Related Topics

    loading  Loading Related Articles